Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 30, 2013Dale County, Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 30, 2013, 1:38 PM CST for Dale County, Henry County, Houston County, Alabama. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2013, 1:38 PM CST (19:38 UTC)
Expired
Jan 30, 2013, 2:30 PM CST
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL, Houston County, AL

What was reported inside it

TimeReportWhereRemark
Jan 30, 1:55 PM CSTTSTM WND DMG3 Ene Ozark, ALNUMEROUS REPORTS OF TREES DOWN ACROSS DALE COUNTY.
Jan 30, 2:00 PM CSTTSTM WND DMGClopton, ALTREES REPORTED DOWN IN AND AROUND THE CLOPTON AREA IN NORTHEAST DALE COUNTY.
Jan 30, 2:38 PM CSTTSTM WND DMGAbbeville, ALTREES DOWN IN PORTIONS OF HENRY COUNTY. SOME OF THE TREE DAMAGE WAS LIKELY DUE TO STRONG WINDS PRIOR TO THE THUNDERSTORMS ARRIVING...HOWEVER...SOME OF THE TREE DAMAGE ALSO OCCURRED WITH ONGOING THUNDERSTORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 12:19 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS52 KTAE 301938
SVRTAE
ALC045-067-069-302030-
/O.NEW.KTAE.SV.W.0001.130130T1938Z-130130T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM CST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 230 PM CST

* AT 136 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR DALEVILLE...OR NEAR CAIRNS AAF...
  AND MOVING NORTHEAST AT 70 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWTON...PINCKARD...MIDLAND CITY...OZARK AND ABBEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3178 8514 3173 8512 3172 8513 3169 8512
      3165 8508 3120 8552 3120 8579 3127 8579
      3162 8557 3162 8543 3171 8541 3171 8522
      3174 8521
TIME...MOT...LOC 1938Z 218DEG 59KT 3130 8566

$$

42-DVD
1 follow-up statement
142 
WWUS52 KTAE 302006
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
306 PM EST WED JAN 30 2013

ALC069-302016-
/O.CAN.KTAE.SV.W.0001.000000T0000Z-130130T2030Z/
HOUSTON AL-
206 PM CST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST WEDNESDAY EVENING
FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.

LAT...LON 3177 8514 3169 8512 3166 8509 3132 8541
      3133 8562 3136 8570 3162 8557 3162 8543
      3171 8541 3171 8522 3174 8521
TIME...MOT...LOC 2006Z 218DEG 59KT 3147 8547

$$

ALC045-067-302030-
/O.CON.KTAE.SV.W.0001.000000T0000Z-130130T2030Z/
DALE AL-HENRY AL-
206 PM CST WED JAN 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHWESTERN HENRY AND DALE COUNTIES...

AT 204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SNOW HILL...MOVING
NORTHEAST AT 70 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SKIPPERVILLE...NEWVILLE...BELLS CROSSROADS...DYKES 
CROSSROADS...SNELLS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST WEDNESDAY EVENING
FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.

&&

LAT...LON 3177 8514 3169 8512 3166 8509 3132 8541
      3133 8562 3136 8570 3162 8557 3162 8543
      3171 8541 3171 8522 3174 8521
TIME...MOT...LOC 2006Z 218DEG 59KT 3147 8547

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 11:25 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 30, 11:25 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1225 PM EST Wed Jan 30 2013

.NEAR TERM [Today]...

A line of showers and isolated thunderstorms is moving closer to
our western Alabama and Florida counties early this afternoon.
Scattered showers have developed out ahead of the line, primarily
affecting southeast Alabama. As the front moves into our western
counties, there is a threat for a few strong to severe storms.
Based on recent trends and analysis, the main threat with the
strongest storms will be damaging wind gusts. An isolated tornado
cannot be ruled out due to the strong low level winds, but this
scenario is unlikely. The line will quickly weaken as it moves
across the Tri-State region, and we do not expect severe weather
east of a line from Albany south to Tallahassee.

Outside of severe weather, gusty winds have been noted across the
region. Commonly, these gust have remained at or below the 30mph
threshold. Areas where clouds scatter a bit and some sunshine is
allowed in, may experience an occasional gust up to 40 mph. This
is most likely in and around the Suwannee River Valley.

&&

.SHORT TERM [Tonight Through Friday]...

The strong Cold Front will push through the region tonight, with any
lingering showers and storms tapering off and ending from W to E
across the CWA. Much cooler and drier air will arrive in its wake on
breezy NW winds, with Low Temps falling into the Mid to Upper 30s
well to the NW with Lower to Mid 40s Elsewhere. High Pressure with
much cooler and drier air will continue for Thursday and Friday,
with a slight moderating trend by Friday afternoon. Also, a light
freeze may be possible for parts of the region on Thursday night,
but it may be very borderline in nature, and confined to the
interior of the FL Big Bend. With all of the Hazards currently in
effect today and the area still uncertain, will hold off on a Freeze
Watch for this package.

&&

.LONG TERM [Friday Night through Tuesday]...

The global models are in good agreement with their handling of the
large scale 500 mb height field, as they show a progressive pattern
through the period. For most of this time our weather will be
dominated by high pressure and continental airmasses, interrupted
briefly by cold fronts Saturday night/early Sunday, and next
Tuesday, though (Tuesday's front may be have a little more moisture
to support at least a slight PoP). Daytime highs will be near
climatology (generally in the 60s). Because of the predominance of
dry air, lows will be a bit cooler than average (generally in the
30s).

&&

.AVIATION [Beginning 17Z Wednesday]...

IFR and MVFR ceilings will continue for the rest of the day at all
terminals. Gusty winds around 30 knots will be common, with
isolated gusts up to 40 knots. On and off showers are likely
ahead of the approaching front. Behind the front, a brief period
of showers are also expected. Skies will clear from west to east a
few hours after frontal passage, and all sites should return to
clear skies by 12z.

&&

.MARINE...

Winds and seas are increasing out of the south and southwest ahead
of a strong Cold Front. Sustained winds are expected to reach 25
to 30 knots, but frequent gusts near 40 knots require a Gale
Warning for much of today and into this evening. Behind the Cold
Front, sustained offshore winds will still support a strong Small
Craft Advisory, but the frequent gusts should subside below Gale
Force. By the end of the week and upcoming weekend, winds and seas
will return to light or light to moderate levels, below any
headline criteria, as high pressure builds in from the Northwest.

&&

.FIRE WEATHER...

No fire weather concerns are expected today, however relative
humidity values will drop to critical levels on Thursday with red
flag conditions possible across North Florida and perhaps into
Southeast Alabama. Given the uncertainty with ERC values in
Florida, will delay issuing a fire weather watch until later this
afternoon. Similarly dry conditions will continue into Friday
before a slight moistening trend begins on Saturday. The threat
for red flag conditions looks to end by Sunday.

&&

.HYDROLOGY...

We expect widespread showers and isolated thunderstorms Today,
with storm total rainfall ranging from just under 1.5 inches over
SE AL to 0.5 inches or less over the SE FL Big Bend. This amount
of rainfall (with a very progressive Cold Front) is not expected
to cause any significant rises along area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  42  61  32  65 / 90  50   0   0   0
Panama City   75  42  60  37  63 /100  30   0   0   0
Dothan        75  38  58  35  59 /100  30   0   0   0
Albany        75  40  59  34  60 /100  50   0   0   0
Valdosta      79  44  59  33  62 / 60  60  10   0   0
Cross City    78  47  62  30  65 / 30  60   0   0   0
Apalachicola  75  43  60  38  63 /100  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...WIND ADVISORY until 10 PM EST /9 PM CST/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
     Leon-Liberty-Madison-South Walton-Washington.
     HIGH SURF ADVISORY until 7 AM EST /6 AM CST/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.
GA...WIND ADVISORY until 10 PM EST this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...WIND ADVISORY until 9 PM CST this evening for Coffee-Dale-
     Geneva-Henry-Houston.
GM...SMALL CRAFT ADVISORY from 10 PM this evening to 1 PM EST
     Thursday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Suwannee River to Keaton Beach out 20
     NM-Coastal waters from Apalachicola to Destin FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20
     to 60 NM-Waters from Apalachicola to Destin FL from 20 to
     60 NM.
     GALE WARNING until 10 PM EST this evening for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.
&&

NEAR TERM...Harrigan
SHORT TERM...Gould
LONG TERM...Fournier
AVIATION...Harrigan
MARINE...Harrigan/Gould
FIRE WEATHER...Godsey
HYDROLOGY...Gould
Hazardous weather outlook, Jan 30, 4:06 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 AM EST WED JAN 30 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
506 AM EST WED JAN 30 2013 /406 AM CST WED JAN 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AS A STRONG COLD FRONT APPROACHES THE REGION FROM THE WEST
TODAY...THERE ARE A MULTITUDE OF HAZARDS IN EFFECT FOR THE TRI-
STATE AREA AND ADJACENT COASTAL WATERS. THESE ARE AS FOLLOWS:

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
REGION TODAY...

...A WIND ADVISORY IS IN EFFECT FOR FREQUENT GUSTS OF 40 TO 45 MPH
TO THE EAST AND 45 TO 50 MPH TO THE WEST...

...A HIGH SURF ADVISORY IS IN EFFECT FOR THE BEACHES OF BAY...WALTON...
AND GULF COUNTIES TODAY...

...A HIGH RISK FOR RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF
BAY...WALTON...GULF...AND FRANKLIN COUNTIES TODAY...

...A GALE WARNING IS IN EFFECT FOR ALL OF THE COASTAL WATERS FOR
MUCH OF TODAY AND INTO THIS EVENING...WITH A SMALL CRAFT ADVISORY IN
EFFECT EARLY THIS MORNING...THEN AGAIN FROM LATE THIS EVENING
UNTIL THURSDAY AFTERNOON...

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A LIGHT FREEZE WILL BE POSSIBLE ACROSS PARTS OF THE INTERIOR ON
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:28 PM CSTSevere Thunderstorm WarningTAEHenry47 min
Jan 30, 3:09 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston66 min
Jan 30, 4:11 PM CSTSevere Thunderstorm WarningTAEHouston34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.